DOI: https://dx.doi.org/10.18203/2319-2003.ijbcp20222146
Published: 2022-08-24

Lichenoid eruption due to antitubercular drugs: a case report

Shawn Chacko, Anirudh Padmanabhachar, Naranyana Reddy S.

Abstract


Adverse drug reactions can be predictable or unpredictable. Regardless, they must be communicated to patients to improve the quality of healthcare. According to the World Health Organization (WHO), in the year 2020, tuberculosis was the thirteenth leading cause of death worldwide. For the clinician who commonly encounters tuberculosis, the effectiveness of antitubercular drugs such as rifampicin, isoniazid, pyrazinamide and ethambutol are complicated by the severity of adverse reactions. This requires the physicians to weigh both the benefits and the risks of using these medications and to choose appropriate management strategies. Here, we report a case of lichenoid drug eruption related to antitubercular drugs in an elderly gentleman diagnosed to have extrapulmonary tuberculosis. The skin disorder presented with thickness and hyperpigmentation of the skin. The exact offending drug could not be conclusively identified but therapy was continued under the cover of a topical steroid and an antihistamine agent. The medical reporting of such cases is essential to identify one of several cutaneous adverse reactions seen with antitubercular drugs. Furthermore, it aids in alerting health care professionals and the public of the potential undesirable effects of these drugs.


Keywords


Antitubercular drugs, Cutaneous adverse reactions, Lichenoid drug eruption, Extrapulmonary tuberculosis

Full Text:

PDF

References


Tan WC, Ong CK, Kang SC Lo, Razak MA. Two years review of cutaneous adverse drug reaction from first line anti-tuberculous drugs. Med J Malaysia. 2007;62(2):143.

Halevy S, Shai A. Lichenoid drug eruptions. J Am Acad Dermatol. 1993;29(2):249-55.

Byun J-W, Bang C-Y, Choi G-S, Shin J. Lichenoid eruption associated with antituberculous drug; an unusual oral and follicular involvement. Am J Dermatopathol. 2014;36(8):684-5.

Lee A, Jung SY. Two patients with isoniazid‐induced photosensitive lichenoid eruptions confirmed by photopatch test. Photodermatol Photoimmunol Photomed. 1998;14(2):77-8.

Sehgal V, Srivastava G, Sharma S, Sehgal S, Verma P. Lichenoid tissue reaction/interface dermatitis: Recognition, classification, etiology, and clinicopathological overtones. Indian J Dermatology Venereol Leprol. 2011;77(4):418.

Kovalszki A, Weller PF. Eosinophilia. Prim Care Clin Off Pract. 2016;43(4):607-17.

Gupta L, Kumar R. Lichen planus versus lichenoid drug reaction. Indian J Drugs Dermatol. 2015;1(1):44.

Lehloenya RJ, Todd G, Mogotlane L, Gantsho N, Hlela C, Dheda K. Lichenoid drug reaction to antituberculosis drugs treated through with topical steroids and phototherapy. J Antimicrob Chemother. 2012;67(10):2535.

Lehloenya RJ. Lichenoid drug reaction: case report. Reactions. 2012;1429:24.

Justiniano H, Berlingeri-Ramos AC, Sánchez JL. Pattern analysis of drug-induced skin diseases. Am J Dermatopathol. 2008;30(4):352-69.

Brauer J, Votava HJ, Meehan S, Soter NA. Lichenoid drug eruption. Dermatol Online J. 2009;15(8).

Rieder M. Adverse Drug Reactions in Children: Pediatric Pharmacy and Drug Safety. J Pediatr Pharmacol Ther. 2019; 24(1):4-9.

Rehan HS, Chopra D, Kakkar AK. Physician’s guide to pharmacovigilance: terminology and causality assessment. Eur J Intern Med. 2009;20(1):3-8.

Iftikhar S, Sarwar MR, Saqib A, Sarfraz M. Causality and preventability assessment of adverse drug reactions and adverse drug events of antibiotics among hospitalized patients: A multicenter, cross-sectional study in Lahore, Pakistan. PLoS One. 2018;13(6):e0199456.